Esophagitis, Chemotherapy Induced
Chemotherapy effect in esophagus
Esophagitis is a common side effect of chemotherapy and different degrees of mucosal toxicity depend on the number of drugs used, their dosage, and length of treatment and the presence of concomitant radiotherapy.
Many chemotherapeutic drugs damage directly the esophageal mucosa, in a similar way to other parts of gastrointestinal tract, acting primarily on mitotically active cells, leading to cell death, inflammation, and ulceration. The chemotherapeutic agents reported are dactinomycin, bleomycin, cytarabine, daunorubicin, 5-fluorouracil, methotrexate, and vincristine.
Patients with chemotherapy esophagitis suffer from chest pain and discomfort. Symptoms are similar with different chemotherapeutic agents, and there is a synergistic effect with the frequent combination with radiation therapy, with more severe symptoms due to more severe damage.
In acute phase, the macroscopic examination reveals friable...
References and Further Reading
- Montgomery, E., & Lacobuzio-Donahue, C. (2012). Gastrointestinal and liver pathology (2nd ed., pp. 29–31). Philadelphia: Elsevier.Google Scholar
- Noffsinger, A. E. (2009). Update on esophagitis-controversial and underdiagnosed causes. Archives of Pathology & Laboratory Medicine, 133, 1087–1095.Google Scholar